Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Seung Baik Han 6 Articles
Serotonin Syndrome After an Overdose of Dextromethorphan and Chlorpeniramine: Two Case Reports
Kwang Yul Jung, Sung Hyun Yun, Hyun Min Jung, Ji Hye Kim, Seung Baik Han, Jun Sig Kim, Jin Hui Paik
J Korean Soc Clin Toxicol. 2013;11(1):19-22.   Published online June 30, 2013
  • 74 View
  • 0 Download
AbstractAbstract PDF
Dextromethorphan and chlorpeniramine are common ingredients of over-the-counter (OTC) cough pills. They are known to be safe when used alone, however, combination with other serotonergic drugs or use of an overdose can cause serotonergic toxicity. We report on a 43-year-old male and a 57-year-old female who ingested an overdose of antitussive drugs containing dextromethorphan and chlorpeniramine. They commonly presented with altered mentality and hyperreflexia on both upper and lower extremities. After conservative therapies, they were discharged with alert mentality. These cases are meaningful in that there are few cases of serotonin syndrome with an overdose of a combination of dextromethorphan and chlorpeniramine. Careful use with medication counseling for OTC cough pills is needed in order to prevent overdose of these ingredients.
A Case of Central Nervous System (CNS) Toxicity in Acute Organophosphate Intoxication
Jae Sung Lee, Jin Hui Paik, Sung Hyun Yun, Ji Hye Kim, Seung Baik Han, Jun Sig Kim, Hyun Min Jung
J Korean Soc Clin Toxicol. 2013;11(1):31-35.   Published online June 30, 2013
  • 80 View
  • 1 Download
AbstractAbstract PDF
Acute organophosphate intoxication is important because of its high morbidity and mortality. The mortality is still high despite the use of atropine as specific antidotal therapy and oximes for reactivation of acetylcholinesterase. Inhibition of acetylcholinesterase by organophosphate can cause acute parasympathetic system dysfunction, muscle weakness, seizure, coma, and respiratory failure. Acute alteration in conscious state or a coma, which may occur following organophosphate intoxication, is an indication of severe intoxication and poorer prognosis. This acute decline in conscious state often reverses when the cholinergic crisis settles; however, it may be prolonged in some patients. We report on a case of a 60-year-old male who showed prolonged decline in conscious state due to of Central Nervous System (CNS) toxicity after a suicide attempt with organophosphate.
Two Cases of Ethylene Glycol Poisoning
Jae Jin Kim, Sung Hyun Yun, Hyun Min Jung, Ji Hye Kim, Seung Baik Han, Jun Sig Kim, Jin Hui Paik
J Korean Soc Clin Toxicol. 2013;11(1):36-40.   Published online June 30, 2013
  • 73 View
  • 2 Download
AbstractAbstract PDF
Ethylene glycol poisoning is treated mainly by alcohol dehydrogenase inhibition therapy and hemodialysis. Early recognition and initiation of treatment is important because toxic metabolites increase over time by hepatic metabolism; however, there is no confirmative diagnostic tool in our clinical setting. Therefore, diagnosis is dependent on history, high anion gap acidosis, high osmolal gap, etc.. Diagnosis and treatment are delayed in cases where history taking is not possible, such as a mental changed patient. Authors report on two cases of ethylene glycol poisoning by contrasting clinical outcomes, demonstrating the importance of early diagnosis and treatment for achievement of a good outcome.
A Case of Delayed Carbon Monoxide Encephalopathy
Sung Hyun Yun, Hyun Min Jung, Hwan Seok Kang, Ji Hye Kim, Seung Baik Han, Jun Sig Kim, Jin Hui Paik
J Korean Soc Clin Toxicol. 2013;11(1):41-45.   Published online June 30, 2013
  • 79 View
  • 0 Download
AbstractAbstract PDF
Following are brief statements about the delayed encephalopathy of a patient who recovered without disturbance of consciousness after acute carbon monoxide poisoning. A 72-year-old male was found without consciousness at home and then visited the ER center. Later we learned that the patient was using briquettes as a household heating source. Blood carbon monoxide hemoglobin level was 17.5%. As carbon monoxide poisoning was uncertain after the first interview with the patient, hyperbaric oxygen therapy was not administered at the early stage. After supplying 100% oxygen, the patient recovered consciousness, however, the strength of the lower limb muscle had decreased to class II. The patient showed continued weakening of the lower limb muscle and an increase of CPK; therefore, he was diagnosed as carbon monoxide intoxication and rhabdomyolysis and then admitted to the intensive care unit (ICU) for conservative treatment. During the hospitalization period, continued weakening of the lower limb muscle was observed and he was diagnosed as myopathy after EMG/MCV. However, he suddenly showed altered mentality on the 20th day of hospitalization, and underwent brain MRI. T2 weighted MRI showed typically high signal intensity of both globus pallidus and periventricular white matter; therefore, he was diagnosed as delayed carbon monoxide encephalopathy. This case showed delayed encephalopathy accompanied by rhabdomyolysis and myopathy of a patient who recovered without disturbance of consciousness.
A Case of Fentanyl Toxicity with Misused Durogesic Transdermal Patch
Sung Hyun Yun, Hyun Min Jung, Ji Hye Kim, Seung Baik Han, Jun Sig Kim, Jin Hui Paik
J Korean Soc Clin Toxicol. 2013;11(1):49-52.   Published online June 30, 2013
  • 69 View
  • 1 Download
AbstractAbstract PDF
Fentanyl, a synthetic, highly selective opioid ${mu}$-receptor agonist, is 50 to 100 times more potent than morphine. The low molecular weight, high potency, great transdermal permeation rate and lipid solubility of fentanyl make it very suitable for transdermal administration. Durogesic is a novel matrix transdermal system providing continuous systemic delivery of fentanyl. In recently, there are many reports that misused or overused fentanyl transdermal patches result in severe intoxication of fentanyl. We present a case of fentanyl toxicity with misused durogesic transdermal patch and discuss the safe and appropriate application of the patches. In conclusion, fentanyl patches should be used in opioid tolerant patients and prescribed at the lowest possible dose and titrated upward as needed. All patients and their caregivers should be educated safe application of fentanyl patches and advised to avoid exposing the patches application site to direct external heat sources, such as heating pads, or electric blankets, heat lamps, sauna, hot tubs, and others. In addition, concomittant medications that affect fentanyl's metabolism should be avoided.
A Case of Multi-organ Failure due to Acute Chromic Acid Poisoning
Hyun Min Jung, Hee Min Eun, Jin Hui Paik, Ji Hye Kim, Jun Sig Kim, Seung Baik Han
J Korean Soc Clin Toxicol. 2012;10(2):118-121.   Published online December 31, 2012
  • 70 View
  • 1 Download
AbstractAbstract PDF
Chromic acid is a strong metal acid and acute poisoning is very rare. However, chromic acid causes serious complications, such as skin injuries, as well as renal and hepatic failure. We report on a case of a 47-year-old male who accidentally had chromic acid spilled over his nose and face. For the first few days, he was treated with ascorbic acid and massive hydration. However, after three days, his condition began to worsen. He was treated with hemodialysis for anuria and acute renal failure, and antibiotics for pneumonia. On day 10 of hospitalization, he expired of multi-organ failure. We suggest firm control and close supervision of chromic acid in the work place, and, considering severe complications of chromic acid, we propose a nearly and aggressive treatment.

JKSCT : Journal of The Korean Society of Clinical Toxicology